Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 128, NWS La Crosse, WI

August 31, 2014Fayette County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 31, 2014, 10:30 PM CDT for Fayette County, Iowa. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2014, 10:30 PM CDT (03:30 UTC)
Expired
Aug 31, 2014, 11:18 PM CDT
In force
48 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Fayette County, IA

The radar

The La Crosse radar (KARX), 125 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 10:45 PM CDTTSTM WND GST 61Oelwein, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 9:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2014-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2014-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1371 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

601 
WUUS53 KARX 010330
SVRARX
IAC065-010430-
/O.NEW.KARX.SV.W.0128.140901T0330Z-140901T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1030 PM CDT SUN AUG 31 2014

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN NORTHEAST IOWA...

* UNTIL 1130 PM CDT

* AT 1030 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR WAUCOMA TO NEAR LA PORTE CITY...MOVING EAST AT
  45 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WAUCOMA AROUND 1035 PM CDT.
  HAWKEYE AROUND 1040 PM CDT.
  WEST UNION AROUND 1050 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
WADENA...WESTGATE...ST. LUCAS...RANDALIA AND MONTAUK HISTORIC SITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4264 9208 4308 9208 4308 9161 4265 9161
TIME...MOT...LOC 0330Z 268DEG 40KT 4302 9207 4235 9212 

HAIL...<.75IN
WIND...60MPH

$$

JSB
7 follow-up statements
591 
WWUS53 KARX 010341
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1041 PM CDT SUN AUG 31 2014

IAC065-010430-
/O.CON.KARX.SV.W.0128.000000T0000Z-140901T0430Z/
FAYETTE IA-
1041 PM CDT SUN AUG 31 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR FAYETTE COUNTY...

AT 1040 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR WAUCOMA TO NEAR BRANDON...MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

THESE SEVERE STORMS WILL BE NEAR...
  WEST UNION AROUND 1050 PM CDT.
  CLERMONT AND ELGIN AROUND 1100 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
WADENA...WESTGATE...ST. LUCAS...RANDALIA AND MONTAUK HISTORIC SITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4264 9208 4308 9208 4308 9161 4265 9161
TIME...MOT...LOC 0340Z 268DEG 40KT 4302 9193 4235 9199 

HAIL...<.75IN
WIND...60MPH

$$

JSB
888 
WWUS53 KARX 010349
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1049 PM CDT SUN AUG 31 2014

IAC065-010430-
/O.CON.KARX.SV.W.0128.000000T0000Z-140901T0430Z/
FAYETTE IA-
1049 PM CDT SUN AUG 31 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR FAYETTE COUNTY...

AT 1049 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR WEST UNION TO ROWLEY...MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

THESE SEVERE STORMS WILL BE NEAR...
  CLERMONT AND ELGIN AROUND 1100 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
WADENA...WESTGATE...ST. LUCAS...RANDALIA AND MONTAUK HISTORIC SITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4264 9208 4308 9208 4308 9161 4265 9161
TIME...MOT...LOC 0349Z 268DEG 40KT 4303 9181 4236 9186 

HAIL...<.75IN
WIND...60MPH

$$

JSB
190 
WWUS53 KARX 010400
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1100 PM CDT SUN AUG 31 2014

IAC065-010430-
/O.CON.KARX.SV.W.0128.000000T0000Z-140901T0430Z/
FAYETTE IA-
1100 PM CDT SUN AUG 31 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR FAYETTE COUNTY...

AT 1100 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR WEST UNION TO NEAR WINTHROP...MOVING EAST AT 
45 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

THESE SEVERE STORMS WILL BE NEAR...
  CLERMONT AROUND 1105 PM CDT.
  ELGIN AROUND 1110 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
WADENA...WESTGATE...ST. LUCAS...RANDALIA AND MONTAUK HISTORIC SITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4264 9208 4308 9208 4308 9161 4265 9161
TIME...MOT...LOC 0400Z 255DEG 37KT 4301 9175 4250 9167 

HAIL...<.75IN
WIND...60MPH

$$

JSB
687 
WWUS53 KARX 010406
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1106 PM CDT SUN AUG 31 2014

IAC065-010430-
/O.CON.KARX.SV.W.0128.000000T0000Z-140901T0430Z/
FAYETTE IA-
1106 PM CDT SUN AUG 31 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR FAYETTE COUNTY...

AT 1105 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR CLERMONT TO NEAR MASONVILLE...MOVING EAST AT 
45 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

THESE SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF
FAYETTE COUNTY...INCLUDING THE FOLLOWING LOCATIONS...WADENA...
WESTGATE...ST. LUCAS...RANDALIA AND MONTAUK HISTORIC SITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4264 9208 4308 9208 4308 9161 4265 9161
TIME...MOT...LOC 0405Z 255DEG 37KT 4303 9168 4252 9160 

HAIL...<.75IN
WIND...60MPH

$$

JSB
384 
WWUS53 KARX 010406 RRA
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1106 PM CDT SUN AUG 31 2014

IAC065-010430-
/O.CON.KARX.SV.W.0128.000000T0000Z-140901T0430Z/
FAYETTE IA-
1106 PM CDT SUN AUG 31 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR FAYETTE COUNTY...

AT 1105 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR CLERMONT TO NEAR MASONVILLE...MOVING EAST AT 45
MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

THESE SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF
FAYETTE COUNTY...INCLUDING THE FOLLOWING LOCATIONS...WADENA...
WESTGATE...ST. LUCAS...RANDALIA AND MONTAUK HISTORIC SITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4264 9208 4308 9208 4308 9161 4265 9161
TIME...MOT...LOC 0405Z 255DEG 37KT 4303 9168 4252 9160 

HAIL...<.75IN
WIND...60MPH

$$

JSB
339 
WWUS53 KARX 010412
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1112 PM CDT SUN AUG 31 2014

IAC065-010430-
/O.CON.KARX.SV.W.0128.000000T0000Z-140901T0430Z/
FAYETTE IA-
1112 PM CDT SUN AUG 31 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR FAYETTE COUNTY...

AT 1112 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR POSTVILLE TO NEAR DUNDEE...MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

THESE SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF
FAYETTE COUNTY...INCLUDING THE FOLLOWING LOCATIONS...WADENA...
WESTGATE...ST. LUCAS...RANDALIA AND MONTAUK HISTORIC SITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4264 9208 4308 9208 4308 9161 4265 9161
TIME...MOT...LOC 0412Z 255DEG 37KT 4305 9157 4254 9149 

HAIL...<.75IN
WIND...60MPH

$$

JSB
561 
WWUS53 KARX 010418
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1118 PM CDT SUN AUG 31 2014

IAC065-010426-
/O.CAN.KARX.SV.W.0128.000000T0000Z-140901T0430Z/
FAYETTE IA-
1118 PM CDT SUN AUG 31 2014

...THE SEVERE THUNDERSTORM WARNING FOR FAYETTE COUNTY IS CANCELLED...
    
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY
MORNING FOR SOUTHEASTERN MINNESOTA...SOUTHWESTERN WISCONSIN AND
NORTHEASTERN IOWA.

LAT...LON 4264 9208 4308 9208 4308 9161 4265 9161
TIME...MOT...LOC 0414Z 268DEG 40KT 4305 9153 4254 9145 

$$

JSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 6:35 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 31, 6:35 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
635 PM CDT SUN AUG 31 2014

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
ISSUED AT 300 PM CDT SUN AUG 31 2014

THE MAIN FORECAST CONCERNS THIS PERIOD...SHRA/TSRA CHANCES/SEVERE
THREAT TONIGHT...SHRA/TSRA CHANCES MONDAY...TEMPERATURES.

DATA ANALYSIS AT 18Z HAD ONE LOW OVER FAR NORTHWEST MN WITH A COLD
FRONT TO NEAR KFSD THEN TO A LOW OVER SOUTHEAST CO. SOUTH FLOW
AHEAD OF THE LOWS/FRONT PULLING INCREASINGLY MOIST/UNSTABLE AIR
NORTHWARD INTO MN/IA/WI...WITH LAPS SBCAPES ALREADY INTO THE 2K-3K
J/KG RANGE ACROSS MUCH OF CENTRAL/EASTERN IA INTO SOUTHERN MN.
WV/VIS IMAGERY SHOWED ONE SHORTWAVE LIFTING NORTHEAST ACROSS
EASTERN NEB...WITH THE MAIN SHORTWAVE CROSSING WY. EASTERN NEB
SHORTWAVE PRODUCING SHRA/ TSRA OVER PORTIONS OF WESTERN IA.
CONVERGENCE AHEAD OF THE FRONT PRODUCING A NARROW LINE OF
SHRA/TSRA OVER WEST-CENTRAL MN.

NO PROBLEMS NOTED WITH 31.12Z MODEL INITIALIZATIONS...THOUGH NAM/
ECMWF DID APPEAR BETTER WITH SHORTWAVE FEATURES OVER THE CONUS.
MODELS OFFERING A TIGHT CONSENSUS WITH THE 500MB TROUGH AXIS TO
APPROACH TONIGHT THEN LIFT QUICKLY NORTHEAST OF THE AREA MON. BY 00Z
TUE TREND IS A BIT FASTER WITH THE LEAD SHORTWAVE ENERGY AND A BIT
SLOWER WITH THE SECONDARY SHORTWAVE INTO NEB. TIGHTER CONSENSUS WITH
THIS SECONDARY TROUGH AXIS OVER THE AREA AT 12Z TUE WITH THE MAIN
SHORTWAVE PASSING JUST SOUTH OF THE FCST AREA. HOWEVER...PLENTY OF
LOWER LEVEL... CONVECTIVE SCALE DETAIL DIFFERENCES WITH SENSIBLE
WEATHER IMPACTS AS THE SFC-700MB TROUGH/FRONT MOVES ACROSS THE AREA
TONIGHT/MON. FCST CONFIDENCE TONIGHT THRU MON NIGHT IS AVERAGE THIS
CYCLE.

FOR THE SHORT TERM...MODEL DETAIL DIFFERENCES ALREADY THIS AFTERNOON
WITH THE FEATURE LIFTING OUT OF EASTER NEB. MODEL SOUNDINGS CONTINUE
TO SHOW THE BOUNDARY LAYER CAPPED THRU THE AFTERNOON WITH 50-100 CIN
IN AN INVERSION LAYER FROM 900-775MB. THIS WITH LITTLE IN THE WAY OF
SFC-900MB FORCING/LIFT UNTIL THE MAIN TROUGH/FRONT OR OUTFLOW FROM
CONVECTION ALONG IT WOULD ARRIVE. ANY SHRA/TSRA LATER THIS AFTERNOON
WOULD BE TIED TO THE NEB SHORTWAVE...SOME 700MB THETA-E CONVERGENCE/
SATURATION AND STEEP LAPSE RATES IN THE 700-600MB LAYER ALLOWING TO
CONVECT.

MAIN CONVECTION EXPECTED TONIGHT IS STILL TIED TO THE STRONGER
THERMO-DYNAMIC FORCING/LIFT WITH THE SFC-700MB TROUGH AND THE
LIFT/DIVERGENCE ALOFT AHEAD OF THE SHORTWAVE/TROUGH AND DIVERGENCE
BETWEEN AT LEAST PARTIALLY COUPLED 300MB JET MAXES. DECENT MODEL
AGREEMENT FOR THIS CONVECTION TO DEVELOP NEAR A KMPX-KOMA LINE
BETWEEN 23-01Z...THEN MOVE EAST INTO/ACROSS THE FCST AREA THRU THE
NIGHT. STRONGEST/POTENTIALLY SEVERE STORMS WOULD BE DURING THE
EVENING HOURS WHEN MLCAPE VALUES ARE MORE IN THE 1K-2K J/KG
RANGE...AS ALL MODELS SHOW A LARGE DROP-OFF OF CAPE BY 06Z. SWODY1
SEEMS TO HAVE THE SEVERE RISK WELL DETAILED...WITH INITIAL STORMS
WEST OF THE FCST AREA LATE THIS AFTERNOON POSING A WIND/HAIL/
ISOLATED TORNADO THREAT...WHILE FURTHER EAST AS THE
CONVECTION/LINE MATURES THREAT BECOMES MAINLY DAMAGING WIND. AS
CAPE WANES LATE THIS EVENING AND OVERNIGHT...STORMS EXPECTED TO
WEAKEN...WITH LESSER THREATS AS THEY MOVE EAST OF THE MS RIVER.
STORMS TONIGHT WILL STILL BE EFFICIENT RAIN MAKERS...SEE HYDROLOGY
SECTION BELOW FOR MORE DETAILS. LATEST MODEL CONSENSUS TRENDS A
BIT MORE PROGRESSIVE WITH THE MID LEVEL TROUGH MON...WITH IT AND
THE SFC-850MB TROUGH/FRONT EAST AND SOUTH OF THE AREA BY 18Z.
CONTINUED SOME 50-80 PERCENT SHRA/TSRA CHANCES MAINLY OVER THE
EAST HALF OF THE FCST AREA EARLY MON MORNING. TRENDED SHRA/TSRA
CHANCES DOWN MON AFTERNOON AS THE FRONT CONTINUES EAST/SOUTH AND
COOLER/DRIER AIR SPREADS ACROSS THE FCST AREA BEHIND IT.
COOLER/DRIER SFC-800MB AIRMASS AND WEAK HIGH PRESSURE CONTINUE TO
BUILD IN MON NIGHT. LEFT MON NIGHT DRY AFTER 03Z FOR NOW BUT MAY
YET NEED A SMALL LATE NIGHT -SHRA CHANCE WITH SOME 700MB MOISTURE
AND THE SECONDARY SHORTWAVE TROUGH AXIS. USED A BLEND OF THE
NUMERICAL TEMP GUIDANCE FOR LOWS/HIGHS TONIGHT THRU MON NIGHT.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 300 PM CDT SUN AUG 31 2014

FORECAST CONCERNS FOR TUE THROUGH WED NIGHT...SMALL SHRA/TSRA CHANCE
NORTH TUE...SHRA/TSRA CHANCES WED/WED NIGHT...TEMPERATURES.

31.12Z MODEL REMAIN IN GOOD AGREEMENT TUE FOR THE SECONDARY
SHORTWAVE TROUGH AXIS TO PASS QUICKLY...WITH RISING HGTS TUE
AFTERNOON THRU WED NIGHT AS TROUGHING DIGS INTO THE NORTHWEST CONUS.
IMPROVING SIGNAL FOR A PIECE OF ENERGY TO EJECT OUT OF THIS WESTERN
TROUGHING AND BE NEAR THE ND/MT/SASKAT BORDER AT 12Z THU. ECMWF WITH
THE BETTER RUN-TO-RUN CONSISTENCY WITH THIS FEATURE AT 12Z THU. FCST
CONFIDENCE IN THE TUE THRU WED NIGHT PERIOD IS AVERAGE TO GOOD.

TUE/TUE NIGHT CONTINUED TO TREND DRY/QUIET AS WEAK HIGH PRESSURE
SLIPS FROM THE CENTRAL PLAIN INTO OH VALLEY. LOWER LEVEL THERMO-
DYNAMIC FORCING SIGNAL REMAIN WEAK TUE/TUE NIGHT. HOWEVER SOME WEAK
MOISTURE TRANSPORT...INSTABILITY AND A SHORTWAVE CLIPPING THE NORTH
END OF THE FCST AREA OCCUR TOGETHER TUE AFTERNOON. CONTINUED THE
SMALL TUE AFTERNOON SHRA/TSRA CHANCE ACROSS THE NORTH END OF THE
FCST AREA. LOW PRESSURE IN THE NORTHERN PLAINS WED/WED NIGHT IN
RESPONSE TO THE ENERGY COMING THRU THE NORTHERN ROCKIES THEN EAST
ALONG THE US/CAN BORDER SPREADING INCREASING SOUTHERLY LOW LEVEL
FLOW... MOISTURE TRANSPORT/WARM ADVECTION INTO THE UPPER MIDWEST
WED/WED NIGHT. PW VALUES ALREADY PROGGED BACK INTO THE 1.5 INCH
RANGE BY 00Z THU. ADDED A SMALL SHRA/TSRA CHANCE TO THE NORTHWEST
HALF OF THE FCST AREA FOR WED AFTERNOON. STRONGER OF THE THETA-E
CONVERGENCE IS NEAR/JUST NORTH OF THE FCST AREA WED NIGHT. THIS
WITH A WARM FRONT IN NORTHERN WI AND THE SFC LOW MOVING EAST INTO
CENTRAL/NORTHERN MN BY 12Z THU. 30-50 PERCENT SHRA/TSRA CHANCES
PER THE MODEL CONSENSUS WED NIGHT...HIGHEST NORTH...LOOK WELL
TRENDED. USED THE MODEL/ ENSEMBLE CONSENSUS OF THE HIGHS/LOWS FOR
THE TUE-WED NIGHT PERIOD.

FOR THURSDAY THRU SUNDAY...DAYS 4 TO 7...

CONCERNS THIS PERIOD...SHRA/TSRA CHANCES THU THRU FRI NIGHT...
TEMPERATURES.

31.00Z AND 31.12Z MEDIUM RANGE MODELS IN RATHER GOOD AGREEMENT THU
ON THE STRONGER SHORTWAVE MOVING EAST ALONG THE US/CAN BORDER.
SOME TIMING DIFFERENCES WITH THE WAVE...BUT THIS NOT UNEXPECTED.
REASONABLE CONSISTENCY BY FRI FOR RIDGING TO BUILD INTO WESTERN
NOAM AND HGTS TO FALL ACROSS THE NORTH-CENTRAL CONUS IN DOWNSTREAM
TROUGHING. GFS/ECMWF THEN SHOWING THE PATTERN TO BE PROGRESSIVE
SAT/SUN AS THE HGTS FALL AGAIN ALONG THE WEST COAST THE THE FLOW
BECOMES QUASI-ZONAL BY SUN. FCST CONFIDENCE IS AVERAGE IN THE
THU-SUN PERIOD.

SFC LOW WITH THE SHORTWAVE TRACKING ALONG THE US/CAN BORDER THU/FRI
PUSHES A COLD FRONT TOWARD THE AREA THU THEN INTO/ACROSS THE AREA
THU NIGHT/FRI. THIS WITH AN AIRMASS WITH PW VALUES AROUND 1.5 INCHES
AND MUCAPES OF 2K-3K J/KG DURING THE AFTERNOONS AHEAD OF IT. MODEL
CONSENSUS SHRA/TSRA CHANCES IN THE 20-50 PERCENT RANGE...HIGHEST IN
THE NORTH THU/THU NIGHT THEN HIGHEST IN THE SOUTH FRI/FRI NIGHT
REASONABLE FOR NOW UNTIL THE TIMING DETAILS SORT THEMSELVES OUT.
LATEST MODEL/ENSEMBLE CONSENSUS PUSHES THIS FRONT WELL SOUTH OF THE
AREA FOR NEXT WEEKEND WITH COOLER/DRY CAN HIGH PRESSURE BUILDING
SOUTHEAST INTO THE WESTERN GREAT LAKES/UPPER MIDWEST. SAT/SUN ARE
TRENDING DRY WITH BELOW NORMAL TEMPERATURES UNDER THE INFLUENCE OF
THIS HIGH AND 850MB TEMPS PROGGED TO BE IN THE +5C TO +10C RANGE.
MODEL/ENSEMBLE CONSENSUS OF THE HIGHS/LOWS FOR THU-SUN WITH ABOVE
NORMAL HIGHS THU AHEAD OF THE FRONT TO BELOW NORMAL BY SAT/SUN
WELL TRENDED FOR NOW.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 635 PM CDT SUN AUG 31 2014

A LONG LINE OF THUNDERSTORMS HAS DEVELOPED AS OF 31.2330 ALONG A
STRONG COLD FRONT STRETCHING FROM KINL THROUGH KOMA AND AS FAR
SOUTH AS NORTH-CENTRAL KANSAS. THIS LINE OF THUNDERSTORMS...SOME
OF WHICH ARE SEVERE...WILL MOVE TO THE EAST-NORTHEAST THROUGH THE
EVENING...MOST LIKELY IMPACTING KRST/KLSE AFTER 01.03Z...ALTHOUGH
SOME TIMING UNCERTAINTY REMAINS. THERE IS A MUCH WEAKER ARC OF
SHOWERS AND THUNDERSTORMS ALONG THE CENTRAL MINNESOTA/IOWA BORDER
INTO NORTHEAST IOWA THAT IS ALSO MOVING EAST-NORTHEAST AND MAY
IMPACT TAF AIRFIELDS WITHIN THE NEXT FEW HOURS. CONFIDENCE LOW AT
THIS POINT...SO WILL NOT INCLUDE IN CURRENT TAFS. CEILINGS/
VISIBILITY WITH THIS CONVECTION IS GENERALLY WITHIN THE VFR
RANGE.

A PERIOD OF PROLONGED SHOWERS IS POSSIBLE BEHIND THE PRIMARY LINE
OF THUNDERSTORMS OVERNIGHT WITH CEILINGS DROPPING INTO THE
MVFR/IFR RANGE. SOUTHERLY WINDS EARLY THIS EVENING WILL SHIFT TO
THE SOUTHWEST AFTER FRONTAL PASSAGE AND EVENTUALLY TO THE WEST-
NORTHWEST BY 01.18Z.

&&

.HYDROLOGY...
ISSUED AT 300 PM CDT SUN AUG 31 2014

STILL A CONCERN FOR HEAVY RAINS TONIGHT INTO EARLY MONDAY. PW VALUES
WILL IN THE 1.75 TO 2 INCH RANGE WITH WARM CLOUD DEPTHS AROUND
3.5KM. TSRA EXPECTED TO BE EFFICIENT RAIN PRODUCERS. CONTINUED
WITH QPF AMOUNTS INTO THE 1 TO 1.5 INCH RANGE FOR LOCATIONS
GENERALLY WEST OF THE MS RIVER. THIS IS THE AREA THAT WOULD BE OF
GREATEST CONCERN IF CONVECTION DEVELOPS INTO A SLOWER MOVING
CONVECTIVE COMPLEX. HOWEVER...MOST SIGNALS POINT TO CONVECTION
EVOLVING INTO A RATHER PROGRESSIVE LINE THRU THE EVENING/OVERNIGHT
HOURS...LIMITING THE POTENTIAL FOR HEAVY/EXCESSIVE RAINS. THUS
WILL NOT ISSUE A FLASH FLOOD WATCH AT THIS TIME. TSRA WILL BE
CAPABLE OF TORRENTIAL DOWNPOURS. IF ONE OF THESE SPENDS TOO MUCH
TIME OVER A CITY OR URBAN AREA...STREET FLOODING COULD QUICKLY
DEVELOP.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...RRS
LONG TERM....RRS
AVIATION...ROGERS
HYDROLOGY....RRS
Hazardous weather outlook, Aug 31, 10:47 AM CDT, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1047 AM CDT SUN AUG 31 2014

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-011600-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
1047 AM CDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...NORTH CENTRAL
WISCONSIN...SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA AS A COLD FRONT
SWEEPS THROUGH. STORMS WILL FIRST IMPACT SOUTHEAST MINNESOTA AND
NORTHEAST IOWA PERHAPS AS EARLY AS 5 PM...BEFORE MOVING INTO
WISCONSIN BY EVENING. SOME OF THE STRONGER STORMS WILL HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL. THE HIGHEST PROBABILITIES FOR SEVERE WEATHER WILL
INITIALLY BE ALONG AND WEST OF THE MISSISSIPPI RIVER EARLY THIS
EVENING...BUT ISOLATED SEVERE STORMS COULD STILL OCCUR EAST OF THE
MISSISSIPPI RIVER FROM LATE EVENING INTO THE OVERNIGHT HOURS AS
WELL. RAINFALL OF 1 TO 1.5 INCHES WITH LOCALLY HIGHER AMOUNTS
COULD PRODUCE SOME LOCALIZED AND URBAN FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT FOR STORMS WILL CONTINUE INTO MONDAY. THERE IS A
CHANCE THAT SOME OF THESE STORMS COULD PRODUCE SOME LARGE HAIL
AND DAMAGING WINDS FROM CENTRAL WISCONSIN INTO NORTHEAST IOWA.

MORE STORMS WILL BE POSSIBLE TUESDAY ACROSS NORTH CENTRAL
WISCONSIN...BUT SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY NIGHT
THROUGH SATURDAY ACROSS THE ENTIRE AREA. IT IS TOO EARLY TO
DETERMINE IF THERE IS A SEVERE WEATHER THREAT WITH ANY OF THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND MONDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

MW/04

In the hours before

Local storm report, Aug 31, 9:25 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
925 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     TSTM WND GST     NORA SPRINGS            43.14N 93.01W
08/31/2014  M42 MPH          FLOYD              IA   FIRE DEPT/RESCUE

&&

SHEA
Local storm report, Aug 31, 9:39 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
939 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     TSTM WND GST     3 SE ROCKFORD           43.02N 92.91W
08/31/2014  E60 MPH          FLOYD              IA   FIRE DEPT/RESCUE

&&

SHEA
Local storm report, Aug 31, 9:43 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
943 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     TSTM WND GST     3 SE ROCKFORD           43.02N 92.91W
08/31/2014  E50 MPH          FLOYD              IA   FIRE DEPT/RESCUE

&&

SHEA
Local storm report, Aug 31, 10:00 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1000 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     TSTM WND GST     COLWELL                 43.16N 92.59W
08/31/2014  E45 MPH          FLOYD              IA   FIRE DEPT/RESCUE

&&

SHEA
Local storm report, Aug 31, 10:03 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1003 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     TSTM WND DMG     3 SSW COLWELL           43.12N 92.61W
08/31/2014                   FLOYD              IA   FIRE DEPT/RESCUE

            TREES DOWN

&&

SHEA
Local storm report, Aug 31, 10:23 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1023 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND GST     SPRING VALLEY           43.69N 92.39W
08/31/2014  M30 MPH          FILLMORE           MN   TRAINED SPOTTER

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 8:39 PM CDTSpecial Weather StatementARXMitchell51 min
Aug 31, 9:17 PM CDTSevere Thunderstorm WarningARXFloyd, Mitchell43 min
Aug 31, 9:44 PM CDTSevere Thunderstorm WarningARXChickasaw, Howard46 min
Aug 31, 10:39 PM CDTSpecial Weather StatementARXAllamakee, Winneshiek66 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.